I developed menopausal migraines after my hysterectomy 1 year ago. I still have one ovary, but subsequent blood tests have shown me to be in menopause I have never had a migraine in my life prior to this. I was started on a Climara estrogen patch, which worked well to diminish the headaches. After 4 months I had more headaches and a stronger estrogen patch helped. After another 4 months the same thing but this time the stronger patch made them worse so my gynecologist decreased the dose, and feels he can no longer adjust my HRT. I will see a neurologist in 3 weeks. I had an MRI which was normal. I have Maxalt which works well. My dilemma is that I have been in some type of continuous migraine (it come back every day and is now made worse by exercise) x 1 month and have been told to not use the Maxalt too much. My family doctor prescribed Verapamil SR 120 mg. I want to try it but am concerned because by resting heart rate is 56-60 and by BP usually runs about 96/60. I am thin and a runner and prior to the migraines have been healthy except for asthma. I am eager to have any of your advice or comments or anything to ask about. This has been such a stressful time for me and time spent with doctors is always so rushed. Thank you, Debbie.
Unfortunately, rushed is how a lot of medicine is practiced today. Your well-described story is often true: this much estrogen helped and more did not. If you have more than one disabling migraine per week, perhaps a trial of Depakote-ER might be useful and even though weight gain is said to be a side effect, this might not be an issue in someone as active as yourself. Also, look for a headache expert to consult.
John Claude Krusz and Teri Robert
About Ask the Clinician:
Dr. Krusz is a recognized expert in the fields of headache and migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about Dr. Krusz or more about Teri Robert. If you have a question for this section of our site, please click HERE. Accepted questions will be answered by publishing the answers here. No questions will be answered privately.
Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.
We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical andhealth matters, including decisions about diagnoses, medications andother treatment options, you should always consult your doctor. See full Disclaimer.
Published On: April 08, 2007